If you need an accessible version of this item please contact JSTOR User Support

Measuring Shape Variation of Two-Dimensional Outlines

Scott Ferson, F. James Rohlf and Richard K. Koehn
Systematic Zoology
Vol. 34, No. 1 (Mar., 1985), pp. 59-68
DOI: 10.2307/2413345
Stable URL: http://www.jstor.org/stable/2413345
Page Count: 10
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support
Measuring Shape Variation of Two-Dimensional Outlines
Preview not available

Abstract

An image-analytic technique that automatically determines the outlines for simple silhouettes is described. These outlines are numerically characterized using elliptic Fourier decomposition. Since the resulting Fourier coefficients can be normalized so that they are invariant to changes in magnification and rotation as well as other such transformations of the original silhouette, they quantify shape per se, and can be used as variables in multivariate analysis of form. In an application, discriminant analysis distinguishes between electrophoretically distinct populations of the mussel Mytilus edulis. While the technique was able to demonstrate an association between genotype and morphology, it was not able to identify reliably the population from which each specimen was collected.

Page Thumbnails

  • Thumbnail: Page 
59
    59
  • Thumbnail: Page 
60
    60
  • Thumbnail: Page 
61
    61
  • Thumbnail: Page 
62
    62
  • Thumbnail: Page 
63
    63
  • Thumbnail: Page 
64
    64
  • Thumbnail: Page 
65
    65
  • Thumbnail: Page 
66
    66
  • Thumbnail: Page 
67
    67
  • Thumbnail: Page 
68
    68